Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 9, NWS El Paso, TX

March 3, 2018Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Mar 3, 2018, 3:00 PM MST for Otero County, New Mexico. It took effect at Mar 4, 2018, 11:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2018, 3:00 PM MST (22:00 UTC)
In effect from
Mar 4, 2018, 11:00 AM MST
Expired
Mar 4, 2018, 9:00 PM MST
In force
10 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3302 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WWUS74 KEPZ 032200
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
300 PM MST Sat Mar 3 2018

...An approaching upper level trough and associated Pacific cold
front will bring strong southwest to west winds to the crest of 
the Sacramento mountains and nearby east slope locations of Otero
county Sunday afternoon and evening...

.As an upper level trough tracks east towards the four corners
region and northern New Mexico, strong southwest to west winds 
will develop over the area Sunday afternoon and evening. The 
strongest winds aloft will focus over the Sacramento mountains 
between midday and early evening. This will result in enhanced 
winds across the higher terrain of the Sacramento mountains and 
associated east slope locations during the afternoon and early 
evening hours.

NMZ415-416-041300-
/O.NEW.KEPZ.WI.Y.0009.180304T1800Z-180305T0400Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
300 PM MST Sat Mar 3 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MST SUNDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 11 AM to 9 PM MST
Sunday. 

* TIMING...Strong winds will develop just prior to Noon and
  continue past sunset Sunday into the evening hours.

* WINDS...Southwest winds will become westerly at speeds of 30 to
  40 MPH with gusts of 45 to 50 MPH.

* IMPACTS...Winds will make driving difficult at times. Some 
  locations may see minor damage to vegetation, light structures 
  and signs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Laney
3 follow-up statements
223 
WWUS74 KEPZ 041215
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
515 AM MST Sun Mar 4 2018

...An approaching upper level trough and associated Pacific cold
front will bring strong southwest to west winds to the crest of
the Sacramento mountains and nearby east slope locations of Otero
county this afternoon and evening...

.As an upper level trough tracks east towards the four corners
region and northern New Mexico, strong southwest to west winds
will develop over the area this afternoon and evening. The 
strongest winds aloft will focus over the Sacramento mountains 
between midday and early evening. This will result in enhanced 
winds across the higher terrain of the Sacramento mountains and 
associated east slope locations during the afternoon and early 
evening hours.

NMZ415-416-042100-
/O.CON.KEPZ.WI.Y.0009.180304T1800Z-180305T0400Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
515 AM MST Sun Mar 4 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MST THIS EVENING...

* TIMING...Strong winds will develop just prior to Noon and
  continue past sunset into the evening hours. 

* WINDS...Southwest winds will become westerly at speeds of 30 
  to 40 MPH with gusts of 45 to 50 MPH. 

* IMPACTS...Winds will make driving difficult at times. Some 
  locations may see minor damage to vegetation, light structures 
  and signs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Fausett
115 
WWUS74 KEPZ 042030
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
130 PM MST Sun Mar 4 2018

...An approaching upper level trough and associated Pacific cold
front will bring strong southwest to west winds to the crest of
the Sacramento mountains and nearby east slope locations of Otero
county this afternoon and evening...

.As an upper level trough tracks east towards the four corners
region and northern New Mexico, strong southwest to west winds
will develop over the area this afternoon and evening. The
strongest winds aloft will focus over the Sacramento mountains
between mid afternoon and early evening. This will result in 
enhanced winds across the higher terrain of the Sacramento 
mountains and associated east slope locations through the early 
evening hours.

NMZ415-416-050400-
/O.CON.KEPZ.WI.Y.0009.000000T0000Z-180305T0400Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
130 PM MST Sun Mar 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...Strong winds will develop between 3 pm and 6 pm and 
  continue into the late evening hours. 

* WINDS...Southwest winds will become westerly at speeds of 30 
  to 40 MPH with gusts of 45 to 50 MPH. 

* IMPACTS...Winds will make driving difficult at times. Some 
  locations may see minor damage to vegetation, light structures 
  and signs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Laney
092 
WWUS74 KEPZ 050355
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
855 PM MST Sun Mar 4 2018

...Winds will continue to diminish through tonight...

.A Pacific winter storm system has moved over the central Rockies
late this evening, allowing the winds across southern New Mexico
to slowly diminish. The winds will continue to diminish into
Monday morning as they turn more northerly.

NMZ415-416-050500-
/O.EXP.KEPZ.WI.Y.0009.000000T0000Z-180305T0400Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
855 PM MST Sun Mar 4 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM MST THIS EVENING...

Strong winds of 25 to 35 mph with higher gusts have diminished
some. Expect winds of 15 to 25 mph with a few gusts to 40 mph the
rest of this evening, then diminishing further after midnight.

$$

Hefner

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 3, 2:39 PM MST, 21 minutes earlier.

Area forecast discussion, Mar 3, 2:39 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
239 PM MST Sat Mar 3 2018

.SYNOPSIS...
While it is not yet Spring, spring like winds will blow across the
region Sunday. Temps will stay mild during the day but begin
dropping with a cold frontal passage early evening. Slightly
cooler than normal temperatures will prevail Monday with readings
near normal both Tuesday and Wednesday. Warmer temps follow for
Thursday into the weekend. However more wind will accompany these
warmer temps with breezy conditions Friday and windy weather
returning Saturday.

&&

.DISCUSSION...
The calendar still indicates winter, but the prevailing weather
pattern is starting to look more and more like spring with each
coming day. As a case in point, water vapor and IR imagery show
another longwave trough stretching down the Pacific coast this
afternoon with resulting southwest flow over us in advance of the
approaching system. So far today we have only experienced some
breeziness due mainly to momentum transfer as we mix down
somewhat stronger flow aloft under crystal clear skies.

Model suites are in good general agreement with the progression
of this trough as well as several shortwaves that will be rotating
around it. In general the system should track just to our north,
passing the four corners region by Sunday afternoon. This
northward displacement doesn't typically place the Borderland in
the optimum position for strong winds. However, with a deepening
surface cyclone over eastern Colorado we will see enough of a
surface gradient to generate breezy to windy conditions across the
region. In addition, mixing to just above 700 mb will result in
an enhancement of afternoon winds and a stronger gust potential
than seen today. With the 700 mb flow projected around 35 knots,
it seems reasonable to expect gusts in the 40 mph range during the
afternoon. However sustained winds for most areas should stay
just below wind advisory criteria.

The story is a bit different for the higher terrain of the
Sacramento mountains and associated east slope locations in Otero
county. Here the 700 mb flow is progged to accelerate to between
45 and 50 knots during the afternoon and evening hours. Hence wind
advisories have been hoisted for those zones Sunday to account for
the windier conditions.

We will also be looking at a wind shift from west southwest
to northwesterly by Sunday evening as the passing trough pulls a
Pacific cold front across the area. This will serve to drop temps
back to a few degrees below normal to start the new work week.
While temps will slowly moderate in the days to come, we will
likely stay close to normal as a weak back door front arrives
late Tuesday and early Wednesday delaying an eventual warm up. But
we will get back above normal in the temp category by Thursday as
weak ridging becomes established once again with typically dry
conditions prevailing.

Things get a bit more uncertain beyond Thursday. While we will
certainly keep warming into the upcoming weekend, models diverge
on the next system to come off the west coast. For now we will
keep it dry and introduce another potential wind event by
Saturday. However, depending on the eventual track of this next
system, later shifts may need to introduce some precip chances to
the extended.

&&

.AVIATION...Valid 04/00Z-05/00Z...
Generally VFR conditions expected at all taf sites through most
of the period. P6SM SKC- FEW250 through period. Winds variable
under 10KTS overnight and shifting to the SW and increasing to
20-25KTS after 17Z. Patchy blowing dust may briefly lower vsby
MVFR at KDMN, KLRU between 19 and 23Z.

&&

.FIRE WEATHER...
Southwest flow across the region ahead of an approaching trough will
bring strong gusty winds to the region on Sunday. Southwest winds of
20 to 30 mph are likely with relative humidities falling into the
upper single digits to lower teens, which will lead to critical fire
weather conditions for Sunday late morning through early evening.
Cooler temperatures, lower wind speeds and increased humidity values
will occur the first part of next week. Wind speeds for Southwestern
New Mexico will hover right at critical values, especially along the
international border, so fire weather zone 111 will be included in
the Red Flag warning along with he other zones previously listed in
the fire weather watch for Sunday afternoon.

A 5 to 10 degree cool down in temperatures along with lower wind
speeds will occur Monday and much of next week. The cooler
temperatures along with a modest increase in moisture will result in
higher relative humidity values next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 48  73  44  64 /   0   0   0   0
Sierra Blanca           45  72  37  64 /   0   0   0   0
Las Cruces              40  69  37  62 /   0   0   0   0
Alamogordo              42  70  36  61 /   0   0   0   0
Cloudcroft              30  49  28  45 /   0   0   0   0
Truth or Consequences   42  68  36  60 /   0   0   0   0
Silver City             35  58  31  58 /   0   0   0   0
Deming                  36  67  34  61 /   0   0   0   0
Lordsburg               34  65  31  62 /   0   0   0   0
West El Paso Metro      47  72  44  62 /   0   0   0   0
Dell City               38  76  34  66 /   0   0   0   0
Fort Hancock            45  77  41  67 /   0   0   0   0
Loma Linda              42  68  37  59 /   0   0   0   0
Fabens                  39  74  37  65 /   0   0   0   0
Santa Teresa            42  71  39  62 /   0   0   0   0
White Sands HQ          45  70  40  61 /   0   0   0   0
Jornada Range           36  69  32  61 /   0   0   0   0
Hatch                   37  70  32  64 /   0   0   0   0
Columbus                39  70  37  62 /   0   0   0   0
Orogrande               44  71  41  61 /   0   0   0   0
Mayhill                 38  60  29  57 /   0   0   0   0
Mescalero               33  58  29  53 /   0   0   0   0
Timberon                31  57  27  50 /   0   0   0   0
Winston                 31  60  27  58 /   0   0   0   0
Hillsboro               37  64  32  60 /   0   0   0   0
Spaceport               35  68  30  61 /   0   0   0   0
Lake Roberts            27  57  24  59 /   0   0   0   0
Hurley                  31  61  27  59 /   0   0   0   0
Cliff                   30  63  24  64 /   0   0   0   0
Mule Creek              35  58  30  59 /   0   0   0   0
Faywood                 35  63  32  60 /   0   0   0   0
Animas                  33  68  34  65 /   0   0   0   0
Hachita                 32  68  32  64 /   0   0   0   0
Antelope Wells          33  69  36  67 /   0   0   0   0
Cloverdale              35  64  37  64 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM to 7 PM MST Sunday for NMZ111>113.

     Wind Advisory from 11 AM to 9 PM MST Sunday for NMZ415-416.

TX...Red Flag Warning from 11 AM to 7 PM MST Sunday for TXZ055-056.

&&

27-Laney/04-Lundeen
Hazardous weather outlook, Mar 3, 7:45 AM MST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
745 AM MST Sat Mar 3 2018

NMZ401>417-TXZ418>424-041445-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
745 AM MST Sat Mar 3 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday afternoon, west winds will increase to 25 mph with
gusts 35 to 45 mph. Patchy blowing dust will be possible, and
visibility may be reduced to dangerous levels for brief periods
along Lordsburg Playa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:54 PM MSTRed Flag WarningEPZDoña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more29 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.